Texas, 2013

High Wind in Texas, January 11, 2013

January 11, 2013 · NWS EPZ · 1 event in 1 county or zone

A strong upper low moving into the Great Basin pushed a strong cold front through Far West Texas and brought wind gusts to 61 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moving into the Great Basin pushed a strong cold front through Far West Texas and brought wind gusts to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 11, 3:37 AM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jan 11, 3:37 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
337 AM MST FRI JAN 11 2013

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS
TODAY WHILE A DEEP UPPER LEVEL TROUGH ENTERS THE SOUTHWESTERN
UNITED STATES. THIS WEATHER PATTERN WILL PRODUCE WINDY CONDITIONS
TODAY FOLLOWED BY VERY COLD WEATHER WITH BELOW NORMAL
TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK. THERE WILL ALSO BE
A FEW SNOW SHOWERS OVER THE MOUNTAINS DURING THE NEXT SEVERAL DAYS
BUT OTHERWISE MOSTLY DRY WEATHER IS EXPECTED.

&&

.DISCUSSION...
COMPLEX SITUATION PRESENTLY EVOLVING OVER THE SOUTHWESTERN UNITED
STATES WITH WEATHER PATTERN LOOKING BLEAK FOR THOSE WHO PREFER
WARMER CONDITIONS. DEEP UPPER LOW LOCATED OVER UTAH EARLY THIS
MORNING RESULTING IN LEE CYCLOGENESIS OVER EASTERN COLORADO WHILE
ATTENDANT STRONG COLD FRONT APPROACHES WESTERN NEW MEXICO. WHILE
MEAN UPPER TROUGH AXIS WILL LAG TO THE WEST THROUGH ARIZONA INTO
SATURDAY THE COLD FRONT AND AN EMBEDDED WAVE ALOFT WILL MOVE
EASTWARD ACROSS THE CWA THIS MORNING BEFORE EXITING TO THE EAST OF
THE ROCKIES BY EARLY AFTERNOON. LOW AND MID LEVEL GRADIENTS WILL
BE STRONG WITH 700 MB WINDS 50 TO 60 KT ACROSS SOUTHERN PORTIONS
OF THE CWA WHILE MID LEVEL INVERSION EXTENDS ACROSS THE REGION.
THUS WILL ISSUE WIND ADVISORY FOR MOST SOUTHERN ZONES AS EXPECT
STRONGER FLOW HERE PLUS DOWNSLOPE AFFECTS ALONG THE
MOUNTAINS...ESPECIALLY THE ORGAN'S AND THE FRANKLIN'S. STRONGEST
FLOW WILL OCCUR OVER AND ALONG EAST SLOPES OF THE SACS WHERE WIND
WARNING IS IN EFFECT. FORCING ALONG FRONT AND AHEAD OF UPPER WAVE
WILL PRODUCE DEEP UPWARD MOTION BUT PRECIPITATION WILL BE MOSTLY
ISOLATED WITH LIGHT AMOUNTS AS AIR MASS REMAINS DRY DUE TO
CONTINENTAL TRAJECTORIES. COLD ADVECTION/SUBSIDENCE BEHIND THE
FRONT SHOULD ALSO CAUSE WINDS SPEEDS TO DIMINISH LATER THIS
AFTERNOON.

BEHIND THE FRONT VERY PRONOUNCED COLD AIR ADVECTION WILL OCCUR
RESULTING IN SATURDAY AND SUNDAY HIGH TEMPERATURES 15 TO 20
DEGREES BELOW NORMAL. STRONGER UPPER TROUGH AXIS WILL ALSO MOVE
ACROSS THE CWA ON SATURDAY BUT LACK OF MOISTURE PRECLUDES
SIGNIFICANT SNOW AMOUNTS EVEN OVER THE MOUNTAINS. MODELS MOVE YET
ANOTHER DEEPENING TROUGH SOUTHWARD INTO TH SOUTHERN ROCKIES MONDAY
AND TUESDAY WHICH WILL SUSTAIN INFLOW OF COLD AIR THUS KEEPING
DAYTIME TEMPERATURES WELL BELOW NORMAL MONDAY AND TUESDAY. GFS
REMAINS MORE PROGRESSIVE IN MOVING SYSTEM SOUTH OF THE CWA BY LATE
TUESDAY EVENING. IN CONTRAST ECMWF DEVELOPS DEEP CLOSED LOW OVER
ARIZONA ON TUESDAY WHICH IT SUBSEQUENTLY MOVES ACROSS NEW
MEXICO/WEST TEXAS ON WEDNESDAY. DESPITE THIS HOWEVER ECMWF
PRODUCES LITTLE PRECIP WITH THE CLOSED LOW AS MOISTURE INFLOW WILL
BE LACKING. ALL THINGS CONSIDERED WILL OUTLOOK SLIGHT CHANCES OF
SNOW LATER PERIODS. BY THURSDAY MILDER DRY AIR SHOULD FINALLY
BEGIN FLOWING BACK INTO THE CWA.

&&

.AVIATION...VALID 11/12Z-12/12Z.
A COLD FRONT WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS THIS
MORNING WHILE AN UPPER LEVEL TROUGH APPROACHES FROM THE WEST. THIS
STORM SYSTEM WILL PRODUCE WINDY CONDITIONS THROUGH THE MID
AFTERNOON WITH WEST WINDS GUSTING TO AROUND 50 MPH OVER MUCH OF
THE LOWLANDS WITH GUSTS EXCEEDING 60 MPH OVER HIGHER MOUNTAINS AND
ALONG EASTERN SLOPES. THUS AREAS OF SEVERE TURBULENCE WILL OCCUR
THROUGH 21Z BELOW 6000 FEET AGL...ESPECIALLY ALONG EASTERN
MOUNTAIN SLOPES. THERE WILL ALSO BE ISOLATED AREAS OF MVFR
CEILINGS AND VISIBILITIES IN RAIN AND SNOW SHOWERS THIS MORNING...
MAINLY OVER HIGHER TERRAIN.

&&

.FIRE WEATHER...
A STRONG COLD FRONT WILL MOVE ACROSS NEW MEXICO AND WESTERN TEXAS
TODAY WHILE A DEEP UPPER LEVEL TROUGH ENTERS THE SOUTHWESTERN
UNITED STATES FROM THE WEST. THIS WEATHER PATTERN WILL PRODUCE WINDY
CONDITIONS TODAY FOLLOWED BY VERY COLD WEATHER WITH BELOW NORMAL
TEMPERATURES THIS WEEKEND INTO EARLY NEXT WEEK. THERE WILL ALSO BE
A FEW RAIN AND SNOW SHOWERS THIS MORNING MAINLY OVER THE MOUNTAINS
BUT PRECIPITATION WILL BE LIGHT. WEST WINDS WILL GUST TO AROUND 50
MPH ACROSS THE LOWLANDS THROUGH EARLY THIS AFTERNOON WITH GUSTS
EXCEEDING 60 MPH OVER THE MOUNTAINS AND ALONG EASTERN SLOPES. VERY
COLD AIR WILL FLOW INTO NEW MEXICO AND WESTERN TEXAS SATURDAY
THROUGH TUESDAY WITH DAYTIME TEMPERATURES 15 TO 20 DEGREES BELOW
NORMAL AND MORNING LOWS WELL BELOW FREEZING MOST LOCATIONS. A FEW
MOUNTAIN SNOW SHOWERS MAY OCCUR NEXT WEEK BUT SNOW AMOUNTS WILL
REMAIN LIGHT WITH DRY WEATHER EXPECTED MOST OF THE FORECAST AREA.
WINDS MAY GUST TO AROUND 30 MPH SATURDAY BUT WIND SPEEDS WILL
REMAIN BELOW 20 MPH MOST AREAS SUNDAY THROUGH TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 54  26  44  23  42 /  10   0   0   0   0
SIERRA BLANCA           54  26  45  17  44 /   0   0   0   0   0
LAS CRUCES              49  22  42  16  38 /  10   0   0   0   0
ALAMOGORDO              51  18  42  15  39 /  10   0   0   0   0
CLOUDCROFT              31  10  25   4  26 /  20   0   0   0   0
TRUTH OR CONSEQUENCES   45  18  38  15  38 /  10   0  10   0   0
SILVER CITY             38  18  35  14  34 /  30   0  10   0   0
DEMING                  49  15  41  13  39 /  10   0  10   0   0
LORDSBURG               46  17  43  14  41 /  20   0  10   0   0
WEST EL PASO METRO      55  26  44  21  41 /  10   0   0   0   0
DELL CITY               56  24  47  13  41 /   0   0   0   0   0
FORT HANCOCK            58  25  48  20  44 /   0   0   0   0   0
LOMA LINDA              49  21  39  16  35 /   0   0   0   0   0
FABENS                  55  26  46  18  43 /  10   0   0   0   0
SANTA TERESA            53  22  43  15  39 /  10   0   0   0   0
WHITE SANDS HQ          50  21  41  18  38 /  10   0   0   0   0
JORNADA RANGE           50  12  40   6  38 /  10   0   0   0   0
HATCH                   46  17  39  13  37 /  10   0   0   0   0
COLUMBUS                51  21  43  14  38 /  10   0   0   0   0
OROGRANDE               51  21  42  16  39 /  10   0   0   0   0
MAYHILL                 39  15  32   6  31 /  20   0   0   0   0
MESCALERO               40  12  34   8  30 /  20   0   0   0   0
TIMBERON                37  13  35   7  31 /  20   0   0   0   0
WINSTON                 40  14  35  12  32 /  10   0  10   0   0
HILLSBORO               40  16  35  14  35 /  20   0  10   0   0
SPACEPORT               46  19  39  12  38 /  10   0   0   0   0
LAKE ROBERTS            32  11  34   6  33 /  30   0  10   0   0
HURLEY                  39  16  37  11  35 /  30   0  10   0   0
CLIFF                   38  16  39  13  41 /  30   0  10   0  10
MULE CREEK              33   6  35   5  36 /  30  10  10   0  10
FAYWOOD                 36  14  37  12  35 /  30   0  10   0   0
ANIMAS                  47  18  42  14  41 /  20   0  10   0   0
HACHITA                 48  17  41  13  39 /  20   0  10   0   0
ANTELOPE WELLS          44  19  44  14  41 /  10   0   0   0   0
CLOVERDALE              39  17  39  15  38 /  20   0  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 6 AM THIS MORNING TO 3 PM MST THIS AFTERNOON
     FOR NMZ407-411-413-417.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR NMZ415-416.

TX...WIND ADVISORY FROM 6 AM THIS MORNING TO 3 PM MST THIS AFTERNOON
     FOR TXZ418>421.

&&

05 ROGASH
Hazardous weather outlook, Jan 10, 6:17 AM MST, 23 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
617 AM MST THU JAN 10 2013

NMZ401>417-TXZ418>424-111245-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
617 AM MST THU JAN 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER THROUGH THIS EVENING. A FEW RAIN AND SNOW
SHOWERS WILL OCCUR AFTER MIDNIGHT WEST OF THE RIO
GRANDE...ESPECIALLY OVER THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A DEEP UPPER LEVEL TROUGH WITH A COLD FRONT WILL MOVE INTO THE
SOUTHWESTERN UNITED STATES ON FRIDAY. THIS WEATHER PATTERN WILL
BRING WINDY CONDITIONS TO THE REGION TOMORROW WITH WESTERLY WINDS
HAVING SUSTAINED SPEEDS AROUND 30 MPH ACROSS MUCH OF THE LOWLANDS
AND NEAR 40 MPH OVER THE HIGHER MOUNTAINS. WIND GUSTS WILL ALSO
EXCEED 60 MPH OVER A FEW LOCATIONS ON FRIDAY..ESPECIALLY ALONG
EASTERN MOUNTAIN SLOPES. THE WINDS WILL CAUSE BLOWING DUST WITH
REDUCED VISIBILITIES LESS THAN A MILE OVER A FEW AREAS INCLUDING
PORTIONS ALONG INTERSTATE 10 BETWEEN EL PASO AND LAS CRUCES AND ALSO
AROUND DEMING AND LORDSBURG. A FEW RAIN SHOWERS AND MOUNTAIN SNOW
SHOWERS ARE EXPECTED BUT PRECIPITATION SHOULD BE GENERALLY LIGHT
ALTHOUGH UP TO 2 INCHES OF SNOW MAY FALL OVER ISOLATED MOUNTAIN
AREAS ABOVE 7000 FEET.

COLDER MOSTLY DRY WEATHER RETURNS SATURDAY AND SUNDAY WITH DAYTIME
HIGH TEMPERATURES AROUND 15 DEGREES BELOW NORMAL AND MORNING LOWS
WELL BELOW FREEZING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT NEEDED.

ROGASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
January 11, 6:00 AM MST to 4:00 PM MST
Where
Eastern/Central El Paso County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

An NWS Employee reported a peak gust of 61 mph in Northeast El Paso.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431556.